Medical Oncology

, Volume 23, Issue 1, pp 57–61 | Cite as

Epiphora (Excessive tearing) and other ocular manifestations related to weekly docetaxel

Underestimated dose-limiting toxicity
  • Medy Tsalic
  • Michael Gilboa
  • Bela Visel
  • Benjamin Miller
  • Nissim Haim
Original Article

Abstract

Purpose

Epiphora due to canalicular stenosis is, a recently described side effect of weekly docetaxel. We prospectively evaluated the incidence of this complication and other ocular manifestations in patients treated at our medical center.

Patients and methods

Twenty-one consecutive patients (breast cancer: 14; metastatic non-small cell lung cancer: 6; metastatic nasopharyngeal carcinoma: 1) (female/male: 14/7; age range; 34–78 yr) were treated with weekly docetaxel (35 mg/m2/wk iv for 6 wk, cycles repeated every 49 d). A standard questionnaire regarding epiphora was completed before each dose of docetaxel Patients who complained of excessive tearing underwent a thorough ophthalmologic evaluation before receiving the next dose.

Results

Epiphora due to stenosis of the lacrimal puncti, and canaliculi developed in seven (33%) patients following a cumulative dose of 208–645 mg/m2 (median: 400 mg/m2). Two patients developed complete canalicular stenosis requiring surgery. Epiphora was accompanied by madarosis and ectodermalization of the palpebral and bulbar conjunctiva, complete in five patients. Treatment was discontinued due to epiphora in two (10%) patients. After a median follow-up of 11 mo, four patients still had epiphora.

Conclusion

Epiphora due to canalicular stenosis is a frequent complication of weekly docetaxel and might be dose limiting. Irreversible damage requiring, surgical intervention may develop despite close monitoring.

Key words

Canalicular stenosis docetaxel drug toxicity epiphora 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Esmaeli B, Valero V, Ahmadi A, Booser D. Canalicular stenosis secondary to docetaxel (taxotere): a newly recognized side effecl. Ophthalmology 2001;108:994–995.PubMedCrossRefGoogle Scholar
  2. 2.
    Common Toxicity Criteria. http://ctep.cancer.gov/forms/ CTCAEv3.pdf.Google Scholar
  3. 3.
    Hurwitz JJ. The lacrimal system. Lippincott-Raven Publishers, Philadelphia, PA, 1996; pp. 47–59.Google Scholar
  4. 4.
    Esmaeli B, Ahmasi MA Rivera E, et al. Docetaxel secretion in tears: association with lacrimal drainage obstruction. Arch Ophthalmol 2002;120:1180–1182.PubMedGoogle Scholar
  5. 5.
    Burstein HJ, Manola J, Younger J, et al. Docetaxel administered on a weekly basis for metastatic breast cancer. J Clin Oncol 2000;18:1212–1219.PubMedGoogle Scholar
  6. 6.
    Esmaeli B, Hortobagyi G, Esteva F, et al. Canalicular stenosis secondary to weekly versus every-3-weeks docetaxel in patients with metastatic breast cancer. Ophthalmology 2002;109:1188–1191.PubMedCrossRefGoogle Scholar
  7. 7.
    William B Stewart (ed.) Surgery of the eyelid orbit and lacrimal system. American Academy of Ophthalmology, 1993.Google Scholar
  8. 8.
    Apple DJ, Rabb MF (eds.). Ocular pathology. clinical applications. 4th ed. Mosby Year Book, St. Louis, 1991, pp. 454–493.Google Scholar
  9. 9.
    Gervais R, Ducolone A, Breton JL, et al. Phase II randomised trial comparing docetaxel given every 3 weeks with weekly schedule as second-line therapy in patients with advanced non-small-cell lung cancer (NSCLC). Ann Oncol 2005;16:90–96.PubMedCrossRefGoogle Scholar
  10. 10.
    Tabernero J, Climent MA, Lluch A, et al. A multicentre, randomised phase II study of weekly or 3-weekly docetaxel in patients with metastatic breast cancer. Ann Oncol 2004:15:1358–1365.PubMedCrossRefGoogle Scholar

Copyright information

© Humana Press Inc. 2006

Authors and Affiliations

  • Medy Tsalic
    • 1
  • Michael Gilboa
    • 2
    • 3
  • Bela Visel
    • 1
  • Benjamin Miller
    • 2
    • 3
  • Nissim Haim
    • 1
  1. 1.Department of OncolbgyRambam Medical CenterHaifaIsrael
  2. 2.Department of OphthalmologyRambam Medical CenterHaifaIsrael
  3. 3.Faculty of MedicineTechnion-Israel Institute of TechnologyHaifaIsrael

Personalised recommendations